|LETTER TO EDITOR
|Year : 2016 | Volume
| Issue : 2 | Page : 112-114
Azacitidine-induced leukocytoclastic vasculitis
Snehal Lunge1, Rohan Bhise2
1 Department of Dermatology, JNMC, KLE University; Department of Oncology, KLES Dr. Prabhakar Kore Hospital and MRC, Belagavi, Karnataka, India
2 Department of Oncology, KLES Dr. Prabhakar Kore Hospital and MRC, Belagavi, Karnataka, India
|Date of Web Publication||20-Dec-2016|
Department of Dermatology, JNMC, KLE University, Belagavi, Karnataka
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Lunge S, Bhise R. Azacitidine-induced leukocytoclastic vasculitis. Indian J Drugs Dermatol 2016;2:112-4
Azacitidine is a hypomethylating agent for the treatment of patients with myelodysplastic syndrome (MDS), an indication approved by the Food and Drug Administration in May 2004 through its accelerated approval process. , We describe a female patient who was treated with azacitidine and developed a leukocytoclastic vasculitis. Leukocytoclastic vasculitis is a very rare side effect of azacitidine.
A 59-year-old married Indian female had a 1-year history of breathlessness and tiredness. As her symptoms progressed, she visited a hemato-oncologist in our hospital and was diagnosed as a case of refractory anemia with thrombocytopenia transformed from MDS. She was prescribed with 75 mg/m 2 /day of subcutaneous azacitidine injection for 7 consecutive days every 4 weeks. After 2 days, she developed erythematous plaques of varying sizes over the trunk [Figure 1] and extremities associated with pain and burning. Some of the lesions were nonblanchable and tender. A skin biopsy taken from erythematous plaque showed changes of leukocytoclastic vasculitis [Figure 2].
|Figure 1: Anterior wall of abdomen showing erythematous nonblanchable purpura|
Click here to view
|Figure 2: Dermis shows superficial perivascular inflammatory infiltrate comprised neutrophils and neutrophilic dust along with endothelial cell thickening, fibrinoid degeneration, and extravasation of red blood cells suggestive of leukocytoclastic vasculitis|
Click here to view
Laboratory tests were normal except for anemia. Based on the clinical and histopathological findings, a diagnosis of azacitidine-induced leukocytoclastic vasculitis was made. Azacitidine injections were stopped, and the patient treated with oral prednislone 40 mg per day for 7 days which was tapered by 10mg/week for 4 weeks and discotinued. The patient improved remarkably with resolution of rashes as postinflammatory hyperpigmentation [Figure 3]. At that time, it was decided to treat the patient with decitabine intravenous before proceeding with an allogeneic transplant procedure. She tolerated decitabine without complications, and no recurrence of skin lesions was noted, thus confirming causal association of azacitidine with cutaneous vasculitis.
|Figure 3: Resolution of lesions over abdomen after drug discontinuation and after treatment|
Click here to view
Azacitidine is a new drug to prolong survival and improve quality of life in patients with MDS while maintaining a controllable adverse effect profile.  Skin reaction at the injection site is a common adverse effect. However, other adverse effects in the skin are uncommon.  The adverse reactions to azacitidine include cytopenia, injection-site reactions, and gastrointestinal symptoms. Usually, adverse events occur transiently at the beginning of the treatment cycle and are resolved during ongoing therapy.  With regard to skin reactions, injection-site reaction occurs in 46%-72% of patients as toxic reaction and usually resolves during the treatment. Other skin reactions are uncommon. , Almeida reported generalized urticarial skin reaction in patients treated with azacitidine and recommended the use of concomitant low-dose steroids.  Azacitidine-associated Sweet's syndrome was also reported with prompt symptom resolution after discontinuation of azacitidine use and administration of appropriate corticosteroid therapy.  Azacitidine caused allergic reactions as well as toxic reaction in our case. While toxic reaction at the injection site is common, allergic reaction is not widely known. We should require attention to systemic skin reactions because the incidences are likely to increase with the increasing use of azacitidine.
To the best of our knowledge, this is the first case report of a leukocytoclastic vasculitis associated with azacitidine, and hence it should be considered as a possible cause while evaluating a case of drug-induced leukocytoclastic vasculitis in MDS patients.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Vidaza (Azacitidine) Prescribing Information. Summit, NJ: Celgene Corporation; 2004.
Fenaux P, Mufti GJ, Hellstrom-Lindberg E, Santini V, Finelli C, Giagounidis A, et al.
Efficacy of azacitidine compared with that of conventional care regimens in the treatment of higher-risk myelodysplastic syndromes: A randomised, open-label, phase III study. Lancet Oncol 2009;10:223-32.
Santini V, Fenaux P, Mufti GJ, Hellström-Lindberg E, Silverman LR, List A, et al.
Management and supportive care measures for adverse events in patients with myelodysplastic syndromes treated with azacitidine. Eur J Haematol 2010;85:130-8.
Almeida AM, Pierdomenico F. Generalized skin reactions in patients with MDS and CMML treated with azacitidine: Effective management with concomitant prednisolone. Leuk Res 2012;36:e211-3.
Tintle S, Patel V, Ruskin A, Halasz C. Azacitidine: A new medication associated with Sweet syndrome. J Am Acad Dermatol 2011;64:e77-9.
[Figure 1], [Figure 2], [Figure 3]